Georgia, 2019

Debris Flow and Strong Wind in Georgia, February 20, 2019

February 20, 2019 · NWS FFC · 6 events in 6 counties and zones

A strong low-level jet ahead of a deep upper-level trough brought a period of strong, gusty winds to the higher elevations of the north Georgia mountains during the early morning hours, resulting in numerous reports of trees blown down. 5 inches or less, a band of 2 to 3 inches of rain was observed from Paulding county through Lumpkin and northern Hall counties.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$102,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong low-level jet ahead of a deep upper-level trough brought a period of strong, gusty winds to the higher elevations of the north Georgia mountains during the early morning hours, resulting in numerous reports of trees blown down. Although the majority of north Georgia received only 1.5 inches or less, a band of 2 to 3 inches of rain was observed from Paulding county through Lumpkin and northern Hall counties. Isolated areas north of this band also received 2 to 3 inches of rainfall. This quickly accumulating rainfall, in combination with already wet soils resulted in a debris flow in Whitfield county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 19, 9:59 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 19, 9:59 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
959 PM EST Tue Feb 19 2019

.UPDATE...

Has been another active evening across the forecast area as
another area of frontogentic forcing and strong isentropic lift
allowed for banded convection at times. In addition, with such low
freezing levels, was not difficult at all to get hail with the
convection, the latest case being the cluster that move through
Dade county. Things have settled down now and expect a quieter
night with rain still around but forcing less. Temps now safely
above freezing across the NE mountains but not by much. Models
agree in keeping outside any freezing rain thresholds overnight
but will certainly bear watching. Went ahead and edited pops for
the Wed timeframe keeping lower pops for all but the far northern
sections until prefrontal activity moves in toward evening.

Deese

&&

.PREV DISCUSSION... /issued 708 PM EST Tue Feb 19 2019/

PREV DISCUSSION... /issued 258 PM EST Tue Feb 19 2019/

.Afternoon Forecast Package...

SHORT TERM /Tonight through Wednesday Night/...

Showers and isolated thunderstorms mainly across North and portions
of central GA as good East to Southeasterly flow continues across the
area. The increased easterly flow is helping to push the high
pressure wedge down into our area as the axis of highest QPF looks
to stay north and west of our area. With rain expected to continue
into the extended periods we are still looking for some flooding
across N GA with 6 day totals in the 3-6 inch range. Have added a
few more counties into the current flood watch and will keep it
going through Saturday morning. The watch extends from Haralson...to
Cherokee...to White counties and all areas north of that line. Winds
will be elevated and gusty at times tonight and Wednesday with some
places at the higher elevations gusting to around 30kts.
Temperatures...especially under the wedge will stay a bit cool with
lows tonight in the 30s and highs in the 40s Wed. Locations not
under the influence of the wedge will see temps get up into the 60s
and 70s Wednesday which will be mainly across central portions of
the state.

01

LONG TERM /Thursday through Tuesday/...

Overall, only minimal changes to the extended period. The only
addition is another wedge front system that will move into the
area Friday Night into Saturday as a strong New England surface
high pressure quickly moves off into the Atlantic. This extra lift
could further enhance rainfall totals for North Georgia during
that time frame. Otherwise, the preceding discussion follows.

Following this continuous bout of rain through Sunday, the next
wave looks just as strong and begins to move into the area on
Monday. A fairly active pattern looks likely afterwards with low
pressure waves causing trouble in the forecast area every few
days.

Thiem

PREV DISCUSSION... /Issued 635 AM EST Tue Feb 19 2019/

LONG TERM /Wednesday Night through Monday/...

The long term period picks up with another period of possible heavy
rainfall late Wednesday as the wedge breaks down and a cold front
pushes towards the area. Current models don't show the front making
much progress into the area before becoming more parallel to the
flow and stalling. With the front stalled somewhere in the
vicinity, likely to categorical pops have been included for
northern Georgia through Saturday as multiple waves of
precipitation move through the area. With instability present,
thunder has also been included for multiple days of the forecast.
Also, with such high PW values forecast Wednesday through the
rest of the long term, heavy rain is expected at times over
multiple days continuing concerns for flash flooding and river
flooding. Portions of northwestern GA already has a few rivers in
flood. The Flood Watch is still in effect for portions of
northeast Georgia through early [Saturday]. Make sure to stay
updated to the forecast for any changes to the watch.

The next more organized system looks to impact the area late
Saturday into Sunday as a surface low develops across the midwest
and pushes a cold front into the state on Sunday. With good
instability across central Georgia and high PW values, this system
will bring another round of heavy rain and thunderstorms to the
area.

Overall, with the bulk of the precipitation expected to fall in
the short term, current QPF totals from Thursday through Sunday is
about 1 to 3+ inches with the highest amounts across northern
Georgia. For more information on the excessive rainfall refer to
the latest ESF. Temperatures through the extended are mostly above
average, with highs generally in the 60s and 70s with lows in the
40s to lower 60s. Some areas are even pushing low 80s across
central Georgia through the weekend.

Reaves

AVIATION...
00Z UPDATE...

Another challenging forecast as IFR cigs have arrived much earlier
than model projections. Thinking now is that they will just remain
down for the duration and go straight ti LIFR around 08Z for the
ATL sites. Not much change throughout the day on Wed with a steady
state forecast in order. We will see a line of SHRA/TSRA arrive
late in the period requiring a Prob30 for the TS for ATL. Winds
will continue to be gusty through the first part of tonight before
we lose the gusts Wed morning.

//ATL CONFIDENCE...00Z UPDATE...
Medium on LIFR timing.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          37  48  46  65 /  60  60  80  50
Atlanta         39  53  51  64 /  60  50  90  70
Blairsville     36  47  47  61 / 100 100 100  80
Cartersville    39  52  51  60 /  70  80 100  80
Columbus        46  65  62  74 /  40  40  70  70
Gainesville     37  45  45  63 / 100  70  90  70
Macon           43  60  58  75 /  40  30  40  70
Rome            40  53  51  60 /  90 100 100  80
Peachtree City  41  57  54  66 /  50  40  80  70
Vidalia         47  70  62  80 /  40  40  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday morning for the following zones:
Bartow...Catoosa...Chattooga...Cherokee...Dade...Dawson...
Fannin...Floyd...Gilmer...Gordon...Haralson...Lumpkin...Murray...
Paulding...Pickens...Polk...Towns...Union...Walker...White...
Whitfield.

&&

SHORT TERM...Deese
LONG TERM....Thiem
AVIATION...Deese
Hazardous weather outlook, Feb 19, 2:40 PM EST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
240 PM EST Tue Feb 19 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
240 PM EST Tue Feb 19 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A line of thunderstorms has been advancing across North Georgia
this afternoon which has caused periods of heavy rain and
localized flooding across portions the Atlanta metro.

A Flood Watch is in effect through Saturday morning for portions
of north and northwest Georgia. As a result of multiple periods
with heavy rainfall, some localized flooding of creeks and streams
may be possible across portions of northern Georgia.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

The Flood Watch remains in effect through early Saturday.
Multiple rounds of rain are expected across much of the area
through Sunday, with 2 to as much as 6 inches possible by the end
of the week. The highest rainfall amounts at this time are
expected across northwest Georgia. An increased threat for river
and stream flooding will continue through the week as rain falls
over saturated grounds. Localized flash flooding will also be
possible, especially over the complex terrain of north Georgia.
Make sure to stay tuned to the latest forecasts and updates each
day for any changes to the forecast.

In addition, there is a chance of thunderstorms on Wednesday
afternoon through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Feb 19, 8:46 PM EST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
846 PM EST TUE FEB 19 2019

GAZ001>004-200215-
Whitfield GA-Catoosa GA-Walker GA-Dade GA-
846 PM EST TUE FEB 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR WHITFIELD...CATOOSA...WALKER AND
DADE COUNTIES UNTIL 915 PM EST...

At 844 PM EST...a strong thunderstorm was near Trenton, moving
northeast at 65 mph.

  HAZARD...Up to 40 mph wind, frequent cloud-to-ground lightning and
           heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain will cause temporary
           street flooding, especially in poor drainage areas.

Some locations in the path of this storm include
Dalton, Lafayette, Ringgold, Trenton, Fort Oglethorpe, Rossville,
Chickamauga, Varnell, Lookout Mountain, Tunnel Hill, Cohutta, Blue
Spring, Fairview, Linwood, Chattanooga  Valley, Cloudland Canyon
State Park, Hooker, Cooper Heights, Rock Spring and Rising Fawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3483 8491 3460 8553 3498 8560 3499 8499
TIME...MOT...LOC 0144Z 239DEG 57KT 3488 8552

WIND...40MPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind, 1 debris flow. Local standard time, as filed.

Strong Wind, Dawson

When
February 20, 12:30 AM EST to 5:00 AM EST
Where
Dawson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
34.444, -84.171 (the zone’s center; the record gives no point)

The Georgia Department of Transportation reported a tree blown down near the intersection of Highway 52 and Faucetts Lake Road. The falling tree brought down power lines.

Strong Wind, Bartow

When
February 20, 12:30 AM EST to 5:00 AM EST
Where
Bartow forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
34.238, -84.840 (the zone’s center; the record gives no point)

The Georgia Department of Transportation reported a tree blown down on Highway 61. The falling tree brought down power lines.

Strong Wind, Pickens

When
February 20, 12:30 AM EST to 5:00 AM EST
Where
Pickens forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$6,000
Reported by
Department of Highways
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

The Georgia Department of Transportation reported a tree blown down near the intersection of Highway 136 and Price Creek Road. The falling tree brought down power lines. Another tree was blown down near the intersection of Highway 53 and Crossbow Road.

Strong Wind, Walker

When
February 20, 12:30 AM EST to 5:00 AM EST
Where
Walker forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

The Georgia Department of Transportation reported a tree blown down on Luna Lake Road.

Strong Wind, Union

When
February 20, 12:30 AM EST to 5:00 AM EST
Where
Union forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

The Union County Emergency Manager numerous trees and power lines blown down across the county. One tree fell onto a trailer home on Codey Drive in Blairsville causing extensive damage. No injuries were reported.

Debris Flow, Whitfield

When
February 20, 9:28 AM EST to 12:00 PM EST
Where
Whitfield County, 2.45 mi ENE of Mill Creek to 2.71 mi ENE of Mill Creek
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.749, -85.013

Emergency Manager reported a small debris flow on Dug Gap Battle Road near Dalton. Trees, dirt, and rocks were blocking a portion of the roadway. Radar estimates indicate that only 1 to 2 inches of rainfall occurred over the area, but this rain fell on already saturated soils from heavy rainfall leading up to this event.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803550, 803552, 803556, 803559, 803561, 803706.